Florida, 2004

Tornadoes in Florida, August 13, 2004

August 13, 2004 · NWS MLB · 5 events in 2 counties and zones

5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT FRI AUG 13 2004

UPDATE...SITUATION EVOLVING QUICKLY AS ONE CAN IMAGINE. HAVE BEEN
RAPIDLY UPDATING PRODUCTS/WARNINGS. LATEST CHANGE IN THE PUBLIC
PRODUCTS WILL BE TO EXTEND THE FLOOD WATCH THROUGH SATURDAY FOR ALL
OF ECFL.

EXPECT WINDY CONDITIONS TO SLOWLY SUBSIDE DURING THE DAY...WITH
POTENTIAL FOR TRAINING ECHOES TYPE HEAVY RAIN EVENT. THIS WILL NOT
HELP WITH WHATEVER CLEANUP EFFORTS WILL BE ONGOING FROM HURRICANE
CHARLEY.

REFER TO LOCAL STATEMENTS AND ADVISORIES FROM NWS MELBOURNE AND THE
NHC FOR EXTENSIVE TREATEMENT OF TONIGHTS RAPIDLY DETERIORATING WX.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...

...HURRICANE WARNING COASTAL VOLUSIA...NORTHERN BREVARD COUNTIES AND
ADJACENT COASTAL WATERS.

...TROPICAL STORM WARNING SOUTHERN BREVARD...INDIAN RIVER...SAINT
LUCIE...MARTIN COUNTIES AND ADJACENT COASTAL WATERS.

...INLAND HURRICANE WIND WARNING FOR LAKE...VOLUSIA...ORANGE...
SEMINOLE...OSCEOLA...OKEECHOBEE COUNTIES.

...FLOOD WATCH THROUGH 800 PM SATURDAY ALL COUNTIES.

...TORNADO WATCH ALL COUNTIES THROUGH 200 AM SATURDAY...

SHORT TERM...CRISTALDI
LONG TERM....BRAGAW
HAZARDS......PENDERGRAST/LASCODY/HAGEMEYER
Hazardous weather outlook, Aug 13, 2:40 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT FRI AUG 13 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
141100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
340 PM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT....

FOR DETAILED INFORMATION REGARDING WEATHER HAZARDS ASSOCIATED WITH
HURRICANE CHARLEY AND THE EXPECTED IMPACTS TO EAST CENTRAL FLORIDA
OVERNIGHT...PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA THROUGH
SATURDAY AS THE THREAT OF HEAVY RAIN WILL LINGER BEHIND DEPARTING
HURRICANE CHARLEY.

CRISTALDI

In the hours before

Special weather statement, Aug 13, 10:43 AM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1143 AM EDT FRI AUG 13 2004

FLZ058-131645-
OKEECHOBEE-
1143 AM EDT FRI AUG 13 2004

...RAINBAND SQUALLS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
MOVING TOWARD OKEECHOBEE COUNTY...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINBAND SQUALLS MOVING NORTH AT 35 MPH ACROSS LAKE OKEECHOBEE.
THESE SQUALLS WILL LIKELY PRODUCE STRONG WIND GUSTS OF 40 TO 50 MPH
AND FREQUENT LIGHTNING OVER THE NORTH SHORE OF LAKE OKEECHOBEE
INCLUDING THE CITY OF OKEECHOBEE.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

JP
Special weather statement, Aug 13, 2:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT FRI AUG 13 2004

FLZ041-045-046-141-132015-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
315 PM EDT FRI AUG 13 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
EAST CENTRAL ORANGE COUNTY...EASTERN SEMINOLE COUNTY...CENTRAL
VOLUSIA COUNTY...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES SOUTH OF
CHRISTMAS...MOVING NORTH AT 35 MPH.  IN ADDITION...A SECOND STRONG
STORM WAS LOCATED OVER NORTHEAST OSCEOLA COUNTY AND WILL FOLLOW
DIRECTLY IN ITS PATH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MIDWAY...SANFORD...AND DELTONA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Osceola

When
August 13, 3:30 PM EST
Where
Osceola County, 3 mi NW of Holopaw
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
28.167, -81.100

An F0 tornado touched down briefly blowing over a few landscape trees in the community of Harmony. The event was witnessed by local residents.

Tornado, Volusia

When
August 13, 6:26 PM EST
Where
Volusia County, South Daytona
Rating
F1
Path length
0.4 mi
Path width
40 yd
Reported by
EMERGENCY MANAGER
Coordinates
29.200, -81.017

An F1 tornado associated with an outer rainband of Hurricane Charley touched down South Daytona Beach destroying one home and damaging eight others, mostly due to fallen trees. The roof was torn off a strip mall store and a service station fire was started when the tornado destroyed two gas pumps and the canopy over the service island.

Tornado, Volusia

When
August 13, 6:40 PM EST to 6:49 PM EST
Where
Volusia County, Daytona Beach Shrs
Rating
F0
Path length
30 mi
Path width
20 yd
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.200, -81.000

A waterspout associated with the outer rainbands of Hurricane Charley moved off the Atlantic over Daytona Beach Shores and tore the roof off a home on the barrier island injuring an elderly woman.

Tornado, Osceola

When
August 13, 7:26 PM EST to 7:35 PM EST
Where
Osceola County, Narcoosee
Rating
F1
Path length
2 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
28.300, -81.233

A tornado-like area of wind damage cut across the community of Narcossee blowing down hundreds of trees in a well defined path associated with the inner rain bands of Hurricane Charley. There were numerous other areas of smilar damage extending across northwest Osceola, Orange and Seminole counties.

Tornado, Osceola

When
August 13, 7:50 PM EST to 8:00 PM EST
Where
Osceola County, 4 mi E of St Cloud
Rating
F1
Path length
2 mi
Path width
3,000 yd
Reported by
NWS STORM SURVEY
Coordinates
28.250, -81.217

A tornado-like area of wind damage cut across Highway 192 near Old Melbourne Highway, east of St. Cloud, blowing down hundreds of trees in a well defined path associated with the inner rain bands of Hurricane Charley. There were numerous other areas of smilar damage extending across northwest Osceola, Orange and Seminole counties.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421961, 5421962, 5421963, 5421964, 5421965.